Alert archive / Utah / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 59, NWS Salt Lake City, UT

August 15, 2001Garfield County, Kane County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 15, 2001, 5:09 PM MDT for Garfield County, Kane County, Utah. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 15, 2001, 5:09 PM MDT (23:09 UTC)
Expired
Aug 15, 2001, 6:00 PM MDT
In force
51 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Garfield County, UT, Kane County, UT

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.2 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2001-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2001-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1656 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

087 
WUUS55 KSLC 152312
SVRSLC
UTC017-025-160000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
509 PM MDT WED AUG 15 2001

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTH CENTRAL GARFIELD COUNTY IN UTAH
  NORTHEASTERN KANE COUNTY IN UTAH

* UNTIL 600 PM MDT

* AT 503 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTHEASTERN KANE COUNTY...OR ABOUT 25
  MILES SOUTHEAST OF ESCALANTE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
OVER RURAL NORTHEASTERN KANE COUNTY AT 520 PM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3759 11142 3737 11144 3730 11081 3761 11078

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 4:16 PM MDT, 53 minutes earlier.

Area forecast discussion, Aug 15, 4:16 PM MDT, 53 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
416 PM MDT WED AUG 15 2001

SYNOPSIS...A WEST TO NORTHWESTERLY FLOW ALOFT WILL PERSIST OVER
UTAH THROUGH FRIDAY. SOME MOISTURE WILL LINGER OVER THE MOUNTAINS
AND EAST THURSDAY.

DISCUSSION...ENOUGH INSTABILITY AND WEAK SUPPORT ALOFT TO KEEP
CONVECTION GOING INTO THIS EVE. BEST FOCUS APPEARS TO BE OVER
THE NERN AND SWRN PORTIONS OF THE FORECAST AREA. THIS SHOULD ALL
START TO DIE OFF AFTER DARK, WITH MAYBE A FEW CELLS LINGERING OVER
THE SOUTH PAST MIDNIGHT. 12Z ETA WANTED TO DRY THE FORECAST AREA
PRETTY STRONGLY WHILE AVN KEPT SOME MOISTURE AROUND. 18Z ETA HAS
COME TOWARDS THE AVN SOLUTION INDICATING SOME ACTIVITY AGAIN
TOMORROW...MAINLY OVER THE SERN 1/2. AVN ALSO WANTS TO KEEP A
LITTLE CONVECTION GOING ON FRI BUT EXPECT ENOUGH DRYING BY THEN TO
PRECLUDE MUCH IF ANY DEVELOPMENT, SO KEPT FRI DRY. THE DRY SWLY
FLOW PERSISTS THRU THE WEEKEND, THEN TURNS MORE WESTERLY AND HEIGHTS
COME BACK UP AS RIDGE BUILDS TO OUR SOUTH. THE 12Z AVN WAS MORE
LIKE THE OLD ECMWF THAN THE 00Z MRF, WITH LESS TROF ALONG THE COAST
AND A STRONGER SW US RIDGE. WITH THIS PATTERN, MOISTURE WILL HOLD
OFF RETURNING TO THE AREA TIL AT LEAST TUE, AND MORE LIKELY WED.
HAVE WORDED EXTENDED ACCORDINGLY.

SLC 2111  CDC 5111  WILENSKY

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:00 PM MDTFlash Flood WarningSLCEmery, Wayne90 min
Aug 14, 7:30 PM MDTFlash Flood WarningSLCEmery, Wayne90 min
Aug 14, 8:03 PM MDTSevere Thunderstorm WarningSLCGarfield, Wayne27 min
Aug 14, 8:30 PM MDTSevere Thunderstorm WarningSLCGarfield30 min
Aug 14, 9:30 PM MDTSevere Thunderstorm WarningSLCGarfield, Kane, San Juan30 min
Aug 14, 10:00 PM MDTSevere Thunderstorm WarningSLCKane, San Juan30 min

Nearby

Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.